Open Access
Translator Disclaimer
October 2009 On deciding stability of multiclass queueing networks under buffer priority scheduling policies
David Gamarnik, Dmitriy Katz
Ann. Appl. Probab. 19(5): 2008-2037 (October 2009). DOI: 10.1214/09-AAP597

Abstract

One of the basic properties of a queueing network is stability. Roughly speaking, it is the property that the total number of jobs in the network remains bounded as a function of time. One of the key questions related to the stability issue is how to determine the exact conditions under which a given queueing network operating under a given scheduling policy remains stable. While there was much initial progress in addressing this question, most of the results obtained were partial at best and so the complete characterization of stable queueing networks is still lacking.

In this paper, we resolve this open problem, albeit in a somewhat unexpected way. We show that characterizing stable queueing networks is an algorithmically undecidable problem for the case of nonpreemptive static buffer priority scheduling policies and deterministic interarrival and service times. Thus, no constructive characterization of stable queueing networks operating under this class of policies is possible. The result is established for queueing networks with finite and infinite buffer sizes and possibly zero service times, although we conjecture that it also holds in the case of models with only infinite buffers and nonzero service times. Our approach extends an earlier related work [Math. Oper. Res. 27 (2002) 272–293] and uses the so-called counter machine device as a reduction tool.

Citation

Download Citation

David Gamarnik. Dmitriy Katz. "On deciding stability of multiclass queueing networks under buffer priority scheduling policies." Ann. Appl. Probab. 19 (5) 2008 - 2037, October 2009. https://doi.org/10.1214/09-AAP597

Information

Published: October 2009
First available in Project Euclid: 16 October 2009

zbMATH: 1196.60152
MathSciNet: MR2569815
Digital Object Identifier: 10.1214/09-AAP597

Subjects:
Primary: 60K25 , 90B22

Keywords: computability , positive recurrence , Queueing networks

Rights: Copyright © 2009 Institute of Mathematical Statistics

JOURNAL ARTICLE
30 PAGES


SHARE
Vol.19 • No. 5 • October 2009
Back to Top